My tummy tuck was 9 months ago and a seroma began forming immediately after despite wearing a compression garment. Drains had been intstalled following the procedure, only to have one reinstalled 6 weeks later, then 10 weeks later again, then once again to no avail. Seroma is back and looks horrible. I heard the doctor should excise the seroma cavity, inject Evicel spray adheasive, install two French Drains and that this procedure should cease this problem once and for all.
Can an Injectible Adhesive Help Alleviate a Seroma from Tummy Tuck?
Doctor Answers (2)
Progressive Tension Sutures for treating seroma after tummy tuck
The use of a fibrin glue product such as Evicel should probably work, but it is expensive and there are other options. One is the use of Progressive Tension Sutures, which I have been doing routinely for 15 years. These are internal stiches that tack the flap down to help it adhere (among other benefits.) Some surgeons using the PTS method don't even use drains.
Chronic seroma after tummy tuck
Although resection and drainage, with or without a fibrin sealant product like Evicel, is likely to resolve this problem, nothing is certain. In addition, it is a procedure of about the same magnitude as your tummy tuck.
I can't tell from your description if anything else was tried. A number of agents collectively known as sclerosants can be injected and sometimes cause an inflammatory reaction that can seal the pocket. In our institution, these are done by interventional radiologists. The agents used include betadine, tetracycline, nitrogen mustard, absolute alcohol. Your surgeon might consider trying betadine or tetracycline. The other agents may be rather uncomfortable and may require some sedation, and typically are better done by radiologists who have some experience with those products. Sometimes these treatments work in one episode, often in two or three, and sometimes they don't succeed and surgery is necessary. But it is an option you should consider.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.